We formulate a conjecture characterizing smooth projective varieties in positive characteristic whose Frobenius morphism can be lifted modulo – we expect that such varieties, after a finite étale cover, admit a toric fibration over an ordinary abelian variety. We prove that this assertion implies a conjecture of Occhetta and Wiśniewski, which states that in characteristic zero a smooth image of a projective toric variety is a toric variety. To this end we analyse the behaviour of toric varieties in families showing some generalization and specialization results. Furthermore, we prove a positive characteristic analogue of Winkelmann’s theorem on varieties with trivial logarithmic tangent bundle (generalizing a result of Mehta–Srinivas), and thus obtaining an important special case of our conjecture. Finally, using deformations of rational curves we verify our conjecture for homogeneous spaces, solving a problem posed by Buch–Thomsen–Lauritzen–Mehta.
Cite this article
Piotr Achinger, Jakub Witaszek, Maciej Zdanowicz, Global Frobenius liftability I. J. Eur. Math. Soc. 23 (2021), no. 8, pp. 2601–2648DOI 10.4171/JEMS/1063